Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 82, NWS Lincoln, IL

June 1, 2008Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 1, 2008, 4:33 PM CDT for Coles County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 4:33 PM CDT (21:33 UTC)
Expired
Jun 1, 2008, 4:55 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Coles County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 012133
SVRILX
ILC029-012215-
/O.NEW.KILX.SV.W.0082.080601T2133Z-080601T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
433 PM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 515 PM CDT.

* AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTH OF MATTOON...AND WAS MOVING SOUTHEAST AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LERNA...
  CHARLESTON...

OTHER LOCATIONS IN THIS WARNING INCLUDE...COOKS MILL AND HUMBOLDT.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 181 AND 197.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3949 8806 3938 8806 3938 8846 3960 8847
      3965 8840
TIME...MOT...LOC 2133Z 305DEG 23KT 3953 8835

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 012148
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
449 PM CDT SUN JUN 1 2008

ILC029-012215-
/O.CON.KILX.SV.W.0082.000000T0000Z-080601T2215Z/
COLES-
449 PM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN COLES COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
COLES COUNTY AIRPORT...OR ABOUT 4 MILES EAST OF MATTOON...MOVING
SOUTHEAST AT 26 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  CHARLESTON...
  FOX RIDGE STATE PARK...
  HUTTON...

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 187 AND 196.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3938 8806 3946 8839 3949 8842 3959 8830
      3949 8806
TIME...MOT...LOC 2149Z 305DEG 23KT 3949 8828

$$

SMITH
000 
WWUS53 KILX 012155
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SUN JUN 1 2008

ILC029-012206-
/O.CAN.KILX.SV.W.0082.000000T0000Z-080601T2215Z/
COLES-
456 PM CDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COLES COUNTY IS
CANCELLED...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

LAT...LON 3938 8806 3946 8839 3949 8842 3959 8830
      3949 8806
TIME...MOT...LOC 2156Z 305DEG 23KT 3946 8823

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:46 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 1, 1:46 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
146 PM CDT SUN JUN 1 2008

.DISCUSSION...
ISSUED 146 PM CDT SUN JUN 1 2008

MODELS ARE IN GOOD AGREEMENT THAT AN ACTIVE PATTERN IS SETTING UP
FOR ILLINOIS DURING THE NEXT WEEK AS ZONAL FLOW GIVES WAY TO A
HIGHLY DYNAMIC SYSTEM BY LATE WEEK.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
MODEL ANALYSIS HAMPERED SLIGHTLY BY LACK OF 12Z GFS. HOWEVER...06Z
GFS WAS TRENDING TOWARD EARLIER RUNS OF ECMWF WHICH WILL BE
GENERALLY FOLLOWED FOR THIS PACKAGE. WEAK SHORTWAVE IS CURRENT
MOVING ACROSS ILLINOIS AND SETTING OFF A FEW TSRA ALONG CAPE AXIS
ALONG AND JUST SOUTH OF INTERSTATE 74. MOISTURE IS LIMITED AND
COVERAGE SHOULD REMAIN ISOLATED. WAVE MOVES SOUTHEAST OF STATE
THIS EVENING ENDING PRECIP CHANCES FOR NOW.

AS NEXT LOW DEEPENS OVER HIGH PLAINS ON MONDAY A WARM FRONT
SHOULD BEGIN TO DEVELOP ACROSS KANSAS AND MISSOURI. STRONG MOIST
SOUTHERLY FLOW SHOULD ALLOW CONVECTION TO DEVELOP ALONG AND
NORTHEAST OF THE BOUNDARY MONDAY AND THEN INCREASE IN INTENSITY
AND COVERAGE DURING THE EVENING AS 850 MB JET IS PROGGED TO
INCREASE TO 40 KNOTS JUST TO OUR WEST. CORFIDI VECTORS SUGGEST
THAT ANY MCS THAT DOES DEVELOP OVER IOWA SHOULD ADVECT SOUTHEAST
INTO CENTRAL ILLINOIS. RAINFALL AMOUNTS MAY BE SIGNIFICANT IF THIS
SCENARIO DEVELOPS.

LONG TERM...TUESDAY THROUGH SUNDAY.
ECMWF AND 06Z GFS SUGGEST THAT BOUNDARY GETS HUNG UP OVER ILLINOIS
THROUGH MIDWEEK LEAVING AT LEAST CHANCE POPS AS SHORT WAVES
RAPIDLY MOVE THROUGH ZONAL FLOW. 500 MB RIDGE TEMPORARILY BUILDS
AHEAD OF NEXT MAJOR SYSTEM ON THURSDAY AND MAY KEEP THURSDAY THE
DRIEST DAY OF THE WEEK. 850 MB TEMPS RESPOND TO LOWER LEVEL
SOUTHERLY FLOW BY TUESDAY BY CLIMBING TO 20C OR BETTER. THIS
SHOULD ALLOW A VERY SUMMERY MIX OF HUMIDITY AND ABOVE NORMAL TEMPS
TO BUILD THROUGH THE WEEK AHEAD OF A STRONGLY DYNAMIC SYSTEM FOR
LATE WEEK.

00Z ECMWF AND 06Z GFS IN GOOD AGREEMENT IN DEVELOPING A RATHER
SHARP NEGATIVELY TILTED TROUGH OVER THE PLAINS BY THURSDAY. MINOR
DIFFERENCES IN TIMING WILL HAVE LARGE IMPACTS ON CONVECTIVE
INTENSITY. CURRENT ECMWF SUGGESTS THAT THE BEST DYNAMICS WILL MOVE
THROUGH FRIDAY MORNING AT CLIMATALOGICAL DIURNAL SEVERE WEATHER
MINIMUM. HOWEVER ANY DELAY OF 12-24 HOURS COULD LEAD TO AN
EVENTFULL FRIDAY.

LITTLE COOL AIR WILL BE IN WAKE OF SYSTEM AND ECMWF SUGGESTS A
BROAD MID-LEVEL RIDGE DEVELOPS BEHIND THE WEAKENING TROUGH FOR
THE WEEKEND. WITH 500 MB HEIGHTS BUILDING ABOVE 5940 METERS BY 00Z
MONDAY. TEMPERATURES SHOULD RESPOND BY BEING WELL ABOVE NORMAL
SUNDAY WITH HEAT INDICIES POSSIBLY REACHING WELL INTO THE 90S.

BARKER
&&

.AVIATION...
ISSUED 1237 PM CDT SUN JUN 1 2008
THUNDERSTORM ACTIVITY SHOULD REMAIN RATHER SCATTERED. AS A
RESULT...WILL LEAVE OUT MENTION OF TSRA IN ANY OF THE TERMINAL
SITES UNTIL CLOSER. DEC MAY END UP WITH A VCSH AS SOME RAPIDLY
DEVELOPING CU ARE HEADING THAT WAY. OTHERWISE...CUMULUS CLOUDS
BTWN 5K-7KFT ACROSS CENTRAL ILLINOIS. SOME MINOR REDUCTIONS IN
VISIBILITY EXPECTED TOMORROW MORNING AROUND SUNRISE AS FEW CLOUDS
IN THE OVERNIGHT WILL ALLOW FOR EFFICIENT RADIATIONAL COOLING.
KEEPING THE VISIBILITY DROP MODERATE AT THIS POINT...FROM 3SM TO
4SM.  VFR AFTER 13Z.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 3:09 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SUN JUN 1 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-021200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
309 PM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS A WEATHER
DISTURBANCE MOVES SOUTHEAST ACROSS THE AREA. THESE STORMS MAY
PRODUCE STRONG WINDS AND SMALL HAIL...BUT ARE EXPECTED TO REMAIN
BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SEVERE STORMS ON MONDAY EVENING AND AGAIN
TUESDAY AFTERNOON AS A WARM FRONT LIFTS NORTH ACROSS CENTRAL
ILLINOIS. THE STORM PREDICTION CENTER HAS PUT ALL OF CENTRAL
ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS ON MONDAY AND TUESDAY AS
A RESULT. KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES
BETTER DEFINED.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY
THROUGH FRIDAY AS A COLD FRONT MOVES EAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:50 PM CDTRiver Flood WarningILXPiatt22 hr
May 31, 11:14 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.